Medical questions & health advice by licensed doctors
"Do I need to be worried about certain foods interacting with my medication?"
I am a 26 year old female taking Xanax and Depakote daily. Are there any foods that can interact with these medications that I should be avoiding?
Taking multiple medications is a common occurrence, and it is great that you are concerned enough to think about possible interactions. As we age we are more likely to take more and more medications and by the time we are in our 60s and 70s the average number of medications that we take can be as high as seven or eight. With so many medications the likelihood for adverse interactions between drugs and food significantly increases.
See a doctor who can help
Find a Primary care-doctors near you
To answer your specific question about an interaction between Xanax (alprazolam) and Depakote (Divalproate) and food requires a little bit of research. Though, there are classic medication and food interactions that are taught in medical school, the explosion in new medicines makes it entirely impossible for physicians to know all the potential interactions of the medications they prescribe with food patients are eating. There is a real lack of scientific studies to address this problem. Nevertheless, there are some good resources for both patients and doctors. The most common resources are online commercial databases that doctors can use to import patients’ medications into to check for interactions. There are also patient friendly databases that are available online by a number of retail pharmacies. Grapefruit and grapefruit juice is one of the most common food culprits because it interferes with enzymes in the liver that metabolize medications. In your particular case grapefruit juice may interact with Xanax to increase your blood levels and you should avoid big changes in the consumption of grapefruit products (either increasing or decreasing) while taking Xanax. You should talk with your primary care physician for more information. Take care!
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.